Antibiotic Treated Infection but May Damage Heart Health

Clarithromycin may cause dangerous heart rhythm disruptions

/ Author:  / Reviewed by: Robert Carlson, M.D Beth Bolt, RPh

(RxWiki News) Antibiotics can be lifesaving for people who develop infections. But one could also be life-threatening.

Researchers investigated clarithromycin, an antibiotic that may interfere with the heart's rhythm. They associated clarithromycin with an increased risk of fatal heart problems compared to penicillin.

The authors concluded that the risk, while small, may lead to potentially avoidable deaths.

"Learn the side effects of the medicines you take."

The study was written by Henrik Svanström, a statistician in the Department of Epidemiology Research in the Statens Serum Institut in Copenhagen, Denmark, and colleagues.

Clarithromycin is an antibiotic often used to treat infections. It belongs to a group of antibiotics called macrolides. Macrolides can change the rhythm of the heartbeat.

This study looked at whether some antibiotics increased the risk of death due to heart problems.

Researchers found patients from ages 40 to 74 who had taken antibiotics between 1997 and 2011. Of the patients, 160,297 took clarithromycin, 588,988 took roxithromycin (another macrolide) and 4,355,309 took penicillin.

The study authors did not include patients who already had very serious illnesses.

During the study, 285 participants died due to heart problems.

People taking clarithromycin accounted for 18 of the deaths, and people taking roxithromycin accounted for 32.

After accounting for other risk factors, the researchers determined that clarithromycin use was associated with a 76 percent higher risk of cardiac death.

They estimated that, for every 1 million clarithromycin courses, the drug could contribute to 37 cardiac deaths.

In other words, clarithromycin accounted for 5.3 cardiac deaths per 1,000 person-years, or total years that people were on the drug times the number of people taking it.

Roxithromycin did not lead to a significant increase in cardiac deaths.

The authors acknowledged that the study had some limitations. For example, they didn't have access to information about lifestyle factors that may have affected cardiac risk.

They concluded that, while the risk of cardiac death while taking clarithromycin was small, it may still cause excess deaths.

The study was published Aug. 19 in The BMJ.

The authors did not declare any competing interests or funding sources.

Review Date: 
August 18, 2014
Last Updated:
August 21, 2014